CAN ANYONE OUT THERE HELP ME WITH THIS?

I've been on Humira for about 6 years now with brilliant results!!!! Unfortunately it has stopped working for me! My rheumatologist is putting me on Retuximab. I'm very apprehensive about this drug,especially the first infusion as from what i gather there a lot of side effects with it. Can anyone help me with this PLEASE? I would be most grateful!!!!!

9 Replies

oldestnewest
  • I've not had this, but have heard that it can have good results. look it up on "vasculitisuk" on the "browse other communities" link above. If you link to the "route map..." it will eventually take you to a pdf with info on rituximab - long explanation, easy to actually do.

    regards, sandra

  • Hi,

    That's awful news re humira,I am on it 3 years, do they know why it stops working,this seems to be quite common. I am sure your Rheumy knows best. Was it your CRP or ESR was raised, or we're u just in pain . How did u know it had stopped working, if hats not a silly question.

    Gina.

  • Hi Gina, I had an idea humira had stopped working when symptoms gradually started returning. (over a few months) Then i got massive flare up.Steroid injection did'nt work for me at all. (In actual fact the injection never gave me any relief over the years) My gp gave me steroid tabs for two weeks as i was waiting for appointment with my rheumatologist. Before going on steroids my CRP was 118 and ESR was 113. Was supposed to start Rituximab last friday but couldn't get it because of an horrific pain in my left side.Had MRI scan which showed there was nothing wrong. ( Kidney stones etc.) Said they will send for me in 2/3 weeks. Meanwhile im left to carry on with just my usual co-codamol and naproxen. (which my gp prescribed) Seem to be left in limbo. SORRY FOR MOANING!!!!

  • Oh dear, I think my Humira might be stopping, but my bloods are still in the normal range, just an aching moaning cranky bitc.. like yourself lol!

    Isnt it the pits of a disease and no one really understands except the gang on here.

    I hav'nt been blogging, because I have developed some new interests as I was obsessed with RA for a spell, and had to move on. sOON i WILL blog, how my life has changed. Suffice to say for the better.

    Heading into hosp tmaro for a prcedure on my sinuses, side effect of meds Im guessing.

    Gina.

    ps. never apologise for moaning :)

  • I can't help re rituximab but something similar happened to me. I was on enbrel for 6 years when it stopped working. I tried humira but it didn't work for me so I moved to cimzia which seems to be doing the trick. moving drugs when you've had such a good result is scary I know but have faith in your rheumy. Just because some people suffer side effects but many others don't so try not to worry too much.

  • Hello - if no one can help on this site then it would probably be possible for NRAS to arrange for someone who has experience of Retuximab to give you a ring and talk through how the drug worked for her. Tel: 0800 298 7650. There may even be some case histories on the web site or articles in a back edition of the NRAS magazine.

    It is a nuisance when a really effective drug stops working. I guess it's because your body gets used to it (as with antibiotics) and then another needs to be used. It's scarey when you read through the long list of possible side effects so talking to someone who is benefitting from the drug can be reassuring. Good Luck. Jude

  • Dear Optomistic

    I have had 3 cycles of Rituximab in conjunction with my normal MTX with no ill effects and it has worked very well.

    You have to have a 'pre-med' of a steroid, anti-histamine and paracetamol beforehand and then about an hour later they start the infusion. The first infusion always takes a long time because they start it off slowly and gradually build it up. Expect to be there all day, I must admit I sleep through most of it due to the anti-histamine. You then have the second infusion of the cycle 2 weeks later (a bit quicker). They say it normally takes about 3 months to notice any real effects from it. At that point your lymphocyte count will start getting low, which is all normal. Due to the low lymphocyte count take a bit more care than normal to try and avoid infection.

    I had my last Rituximab infusion in April 2011 and whilst I continue to take my MTX I very rarely need to take pain killers or anti-inflammatories apart from when my Osteo-Arthritis gives me a bit of jyp. I can now lead a relatively normal life, unfortunately I will never be able to restart my running but I walk lots instead. Long may this continue.

    I know it is easier said than done, but I don't often read the list of possible side effects which comes in the drug packet, less scary I find! It is always left in the box in case something crops up so that I can see whether it is due to the drug or not.

    Good luck and hope that it works as well for you as it has for me.

    Wendy

  • Hello Optomistic

    I'm sorry the Humira is no longer working for you.

    I went from Humira to Rituximab with no problems at all. I have recently had my second cycle of Rituximab and it is definitely helping me. I don't take Mtx or any other DMARDS alongside but currently still need to take steroids and pain meds. But hopefully I am not yet seeing the full effect so will, in time, be able to reduce the other meds. As Wendy says it is not a fast acting drug by any means. I was told it could take up to 12 months to take effect but, for me, the steroid infusion which goes alongside provided some relief for a few weeks after the infusions and I had definitely noticed the Ritux starting to work within about 3 months of the first cycle of infusions. Due to other health probs, my second Ritux cycle was very delayed so I think I was really almost starting again, so I have no idea how quickly it would have helped if I had had the second lot sooner. At my hospital, you have the second cycle of 2 infusions after 6 months, then just "as and when" and I met a lady recently who was going a year between infusion cycles with no problems at all. And when I went for my last 2 infusions, I was sitting by the same chap both times and the difference in his mobility 2 weeks after the first infusion was astounding!

    As for the potential side effects - I think you will find that, if you read the Humira leaflet, and compare it with the Ritux patient info leaflet, that they are very much the same. I had all sorts of problems with Humira, so was very worried about the Ritux but, like me, you might be encouraged by the fact that, whereas Humira is (or certainly was when I last looked) classified by the UK Medicines and Healthcare Regulatory Agency (MHRA) as a "black triangle" drug, which, as far as I understand it, means that it is very closely monitored because its long term safety is, as yet unknown. Rituximab, however, is not (or wasn't when I last looked) on the "black triangle" list. That made me feel a lot happier about it.

    Really good luck if you do go with the Rituximab - and I really do hope it helps you.

    Tillyx

  • Just out of interest, it seems that the more research and follow up they do on these anti-tnf drugs, the more they are realising that actually the incidence of serious side effects (cancer, MS, etc) is much much lower than they first thought, and that they are probably every bit as safe if not safer than other more commonly used drugs.

You may also like...